Charles Benayon

Founder & CEO of Aspiria


Leave a comment

Surviving the Opioid Crisis

medications-cure-tablets-pharmacy-51004It wasn’t too long ago that I spoke of the rising risk fentanyl posed to society. Fast-forward nearly two years later, and the opioid crisis we’re facing seems to only be getting worse, not better.

In 2015, one in nine deaths of Ontario youth aged 15 to 24 years were related to opioids. Since then, several hundred more have been reported. It is for these reasons that I encourage you to learn about the effects of opioids and the resources available to you and loved ones experiencing an opioid dependency.

What Are Opioids?
Opioids are medications that are most often prescribed by physicians to treat pain. Examples include morphine, oxycodone, and heroin. Like most pain relievers, opioids cause strong feelings of relaxation. This feeling can become highly addictive, and if opioids are taken in excess, users feel “high” and are at risk of overdosing.

What is the Opioid Crisis?

The primary opioid responsible for the crisis is fentanyl. Fentanyl is up to 100 times stronger, and therefore more addictive and dangerous, than morphine. Due to its addictive nature, it is often added without users’ knowledge to various street drugs. Such drugs are already highly addictive and dangerous, and unprescribed consumption of fentanyl drastically increases users’ chances of overdosing. Between January and September 2017, at least 2,923 deaths related to opioid overdoses occurred in Canada, 66% of which involved fentanyl.

What Are the Symptoms of Opioid Use?

Different opioids can produce different symptoms, but the general symptoms of opioids include the following:

  • Drowsiness
  • Nausea
  • Difficulty breathing
  • Dizziness
  • Liver damage
  • Infertility

The largest concern around opioid use is the high risk of overdose. For signs and symptoms of an overdose, visit our International Overdose Awareness Day blog.

What Resources Are Available to Combat the Crisis?

There are many safety precautions you and your loved ones can take to prevent overdosing on opioids, including the following:

  • Stay Informed: The Government of Canada has created a life-saving Opioids Toolkit to help you stay in the know.
  • Use Supervised Consumption Sites: Ideally, there wouldn’t be any illegal use of drugs, but supervised consumption sites provide safe spaces to use illegal drugs without fear of prosecution.
  • Acquire a Naloxone Kit: If you or someone you know is overdosing on opioids, administer naloxone to temporarily stop the overdose, and then call 911. Some provinces provide naloxone kits for free.

If you witness someone overdose or if you believe you are experiencing an overdose, call 911 immediately. Even if you are unsure if what are witnessing or experiencing is an overdose, the safest option is to call 911.

If you or someone you know is using opioids ­– or any other recreational drug – and you fear for your and someone else’s safety, contact your health care provider, Aspiria’s Student Assistance Program services, or your school’s counselling services.

Advertisements


Leave a comment

International Overdose Awareness Day: “Festival Fever” and Party Drugs

tablets-1001224_1280.jpgFor many students, summer vacation means music festival time! While concerts are non-stop parties and great fun, it’s easy to let loose and get out of control. Today opioids, especially Fentanyl, are all too common ‘party drugs’ as is MDMA (methylenedioxy-n-methylamphetamine), also known as ecstasy or molly, that often make an appearance at these festivals. Using these drugs can lead to a variety of serious health complications, especially when taken in conjunction with alcohol, and can potentially be fatal. August 31st is International Overdose Awareness Day and I think it’s a great opportunity to discuss the dangers of drug use and abuse.

Why is Overdose Awareness Day so important?

Getting high is often considered a rite of passage, without giving much thought to the consequences of drug use. After all, it’s only recreational, so what’s the harm? Drug use, even recreational, can lead to tragedy. International Overdose Awareness Day is a global event that raises awareness of overdose and reduces the stigma of drug-related deaths. It also acknowledges the grief felt by families and friends who have suffered as a result.

What is an overdose?

An overdose means that you have taken too much of a drug(s) than your body can cope with. Any drug can cause an overdose, including prescription drugs prescribed by a doctor. As many of you may already know, prescription drug abuse by teenagers is a huge problem in North America, so if you’re taking a prescription drug, be mindful of the dose and take your medication only as prescribed. If you think that recreational drug use is fun, think again. Recreational drug use is never a good idea. It can lead to drug abuse and an overdose can happen without warning.

Can you recognize the signs and symptoms of an overdose?

Different drugs can produce different symptoms but the general symptoms of an overdose may include:

  • Nausea
  • Vomiting
  • Abdominal cramps
  • Chest pain
  • Difficulty breathing
  • Loss of balance
  • Seizures
  • Dizziness
  • Drowsiness
  • Diarrhea
  • Disorientation
  • Agitation
  • Paranoia

 

What should you do if you suspect someone youre with is experiencing an overdose?

An overdose is a medical emergency. Call 911 immediately! Even if you’re not sure, err on the side of caution and call 911. Stay with the person until help has arrived. If the person has passed out, put them on their side in case they vomit. Don’t give them anything to eat or drink. Tell the emergency responders what substances have been taken and in what amounts (if possible).

Why do people overdose?

Although most overdoses are accidental, they can also be deliberate. It’s very important to recognize the difference and to ensure that the right mental health support is made available. Overdoses are frequently associated with drug abuse. Peer pressure is a strong factor in starting to use and abuse drugs, particularly for young people. If you have a mental health disorder such as depression, attention-deficit/hyperactivity disorder (ADHD) or post-traumatic stress disorder, you’re more likely to become dependent on drugs. Self-medication can also be a coping mechanism for anxiety, depression and loneliness.

It’s very important to address the issues of drug use and overdose and how they relate to mental health issues. Do you have a Student Assistance Program (SAP)? If so, contact them as soon as possible. I strongly urge you to get the help that you need so that you can live happy, productive lives.